n engl j med 359;18 www.nejm.org october 30, 2008
out cirrhosis. Is there a rationale for recommend-
ing that these patients not take full therapeutic
doses of acetaminophen (a maximum of 4 g per day
in divided doses), especially in light of the poten-
tial overall toxicity of over-the-counter alternatives
such as nonsteroidal antiinflammatory drugs?
Steven Leiner, N.P.
Mission Neighborhood Health Center
San Francisco, CA 94110
The Author Replies: I agree with Mégarbane et
al. that the prothrombin index may be decreased
by acetylcysteine. A prolonged prothrombin time
without elevation of aminotransferase levels is not
evidence of acetaminophen-induced hepatic injury.
Farmer and Hoffman suggest that all patients
who require treatment with acetylcysteine should
be admitted to the hospital. Although acetylcys-
teine is administered every 4 hours, the suggested
protocol only requires the patient to take two
doses on an outpatient basis. Vomiting and non-
compliance may occur during treatment for many
conditions, and it is therefore important that all
patients who are discharged from the emergency
department be instructed to return if they cannot
tolerate their treatment.
Dear et al. suggest that the case described in my
article does not provide sufficient information to
make a complete risk assessment. Acidosis and
renal dysfunction are markers of life-threatening
toxicity. Although rare case reports describe renal
injury without hepatic injury, significant acidosis
and renal dysfunction are extremely rare while se-
rum aminotransferase levels are minimally abnor-
mal (these conditions may develop as liver injury
progresses). Although the unmeasurable aceta-
minophen concentration is reassuring, this patient
already has liver injury (an abnormal alanine ami-
notransferase level), and therefore, I believe he
should be treated until the course of his liver in-
jury is established. Some patients with minimally
elevated alanine aminotransferase levels will have
progression to life-threatening hepatic injury.1
I agree that patients with malnutrition are prob-
ably at increased risk for hepatic injury from ace-
Nogué-Xarau et al. describe the use of aceta-
minophen clearance as a measure of the risk of
toxicity. This is a useful tool in patients with acute
overdose in whom the acetaminophen concentra-
tion can be determined. However, waiting for a
second acetaminophen concentration delays the
administration of acetylcysteine, which increases
the risk of adverse outcomes.2
Goldberg notes that recent guidelines recom-
mend epinephrine for the treatment of anaphy-
lactoid reactions involving respiratory symptoms
or hypotension. Although life-threatening reac-
tions to acetylcysteine are rare, and most reac-
tions respond to discontinuation of the infusion
and diphenhydramine, I agree that epinephrine
is indicated for life-threatening airway or cardio-
Leiner asks about dose adjustments for aceta-
minophen in patients with chronic liver disease.
Although some clinicians advocate a lower dose
(2 g per day), there are no systematic studies sug-
gesting clinical hepatic injury from the maximum
therapeutic dose of acetaminophen, even in pa-
tients who are at high risk for such injury.3
Kennon J. Heard, M.D.
Rocky Mountain Poison and Drug Center
Denver, CO 80204
Daly FF, O’Malley GF, Heard K, Bogdan GM, Dart RC. Pro-
spective evaluation of repeated supratherapeutic acetaminophen
(paracetamol) ingestion. Ann Emerg Med 2004;44:393-8.
Smilkstein MJ, Knapp GL, Kulig KW, Rumack BH. Efficacy
of oral N-acetylcysteine in the treatment of acetaminophen over-
dose: analysis of the national multicenter study (1976 to 1985).
N Engl J Med 1988;319:1557-62.
Dart RC, Bailey E. Does therapeutic use of acetaminophen
cause acute liver failure? Pharmacotherapy 2007;27:1219-30.
The Challenge of HIV-1 Subtype Diversity
To the Editor: After the publication of our re-
view article about human immunodeficiency vi-
rus type 1 (HIV-1) subtype diversity (April 10
issue),1 the data cited in the first row of Table 3
in our article, from an abstract by Nkengafac et
al.2 (reference 68 in our article), were retracted by
the authors, owing to a breach of scientific integ-
rity.3 Thus, in the online version of our article, the
first row of our Table 3 has been removed and
reference 68 is noted as having been retracted.
In addition, the affiliation for Francine E.
McCutchan, Ph.D., (page 1590) should have been
“the U.S. Military HIV Research Program, Henry
M. Jackson Foundation for the Advancement of
Military Medicine, Rockville, MD,” and under Clas-
sification and Molecular Epidemiology of HIV
The New England Journal of Medicine
Downloaded from nejm.org on December 26, 2015. For personal use only. No other uses without permission.
Copyright © 2008 Massachusetts Medical Society. All rights reserved.